Texas, 2009Flash Flooding in Texas, July 23, 2009
July 23, 2009 · NWS MAF · 2 events in 2 counties and zones
A slow moving upper level disturbance, upslope flow and an extremely moist atmosphere resulted in moderate to heavy rainfall over the cities of Midland and Odessa during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving upper level disturbance, upslope flow and an extremely moist atmosphere resulted in moderate to heavy rainfall over the cities of Midland and Odessa during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 23, 4:04 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 23, 4:04 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 AM CDT THU JUL 23 2009
.DISCUSSION...
RAINFALL CONTINUES ACROSS MUCH OF THE PERMIAN BASIN AND WESTERN
LOW ROLLING PLAINS THIS MORNING. THIS ACTIVITY IS BEING SUPPORTED
BY A SLOW MOVING VORTICITY MAXIMUM (NOTICEABLE IN WATER VAPOR
IMAGERY)...UPSLOPE FLOW AND WEAK ISENTROPIC ASCENT. THE MAF VWP IS
INDICATING THAT THE 850 HPA NOCTURNAL JET IS NOT AS STRONG AS IT
WAS YESTERDAY MORNING AND THIS COMBINED WITH SUBSIDENCE BEHIND THE
VORT MAX SHOULD RESULT IN DECREASING COVERAGE THROUGH THE LATE MORNING
HOURS AS IT SLOWLY PROGRESSES SOUTHWARD. WE HAVE INCREASED POPS NEAR THE
AFOREMENTIONED AREA TO 40-70 PERCENT BEFORE 1 PM CDT. DURING THE
AFTERNOON HOURS TODAY...RAIN CHANCES WILL SHIFT TOWARDS THE
SOUTHERN CWA OVER THE HIGHER TERRAIN OF THE DAVIS MOUNTAINS AND
BIG BEND REGION WHERE THE REMNANTS OF SURFACE BOUNDARY WILL
RESIDE. TEMPERATURES WILL BE QUITE TRICKY TODAY DEPENDING ON WHERE
THE FASTEST CLEARING OCCURS. OUR CURRENT THINKING IS THAT
SOUTHEAST NM AND THE UPPER TRANS PECOS SHOULD SEE THE WARMEST
HIGHS...BUT WITH WIDELY SATURATED GROUNDS AND 850 HPA TEMPS
STRUGGLING TO CLIMB INTO THE 20 C RANGE EAST OF THE PECOS RIVER
VALLEY...TEMPS WILL LIKELY REMAIN NEAR THE COOLER MET GUIDANCE
THERE.
BY TOMORROW...MORE OF A NORTHEAST FLOW ALOFT RETURNS OVER THE AREA
WITH MID TO UPPER DRYING AND INCREASED SOUTHERLY LOW LEVEL FLOW.
HEIGHTS WILL ALSO BEGIN TO INCREASE AND WARMER TEMPS ARE EXPECTED
THROUGH THE WEEKEND. BY SUNDAY THOUGH...A MID TO UPPPER LEVEL
TROUGH IS EXPECTED TO TRAVERSE THE INTERMOUNTAIN WEST RESULTING IN
INCREASED NORTHWESTERLY FLOW ALOFT AND LOWER HEIGHTS ACROSS WEST
TEXAS ONCE AGAIN. BOTH THE GFS AND ECMWF INDICATE MULTIPLE MID
LEVEL SHORTWAVE TROUGHS WILL MAKE THEIR WAY THROUGH EAST NM AND
THE TX PANHANDLE FROM SUNDAY THROUGH TUESDAY MORNING. COOLER TEMPS
AND RAIN CHANCES WILL ACCOMPANY THESE FEATURES TRAVELING WITHIN
THE NORTHWEST FLOW ALOFT. POPS HAVE BEEN INCREASED OVER SE NM AND
THE NORTHERN CWA FOR THIS REASON ON SUNDAY NIGHT/MONDAY MORNING AND
WILL LIKELY NEED TO BE RAISED IN THE NEAR FUTURE AS CONFIDENCE INCREASES
IN THESE FEATURES IMPACTING THE REGION.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 77 64 92 74 / 40 10 0 0
CARLSBAD NM 87 65 95 70 / 20 10 10 10
DRYDEN TX 90 70 97 75 / 40 10 10 10
FORT STOCKTON TX 85 67 95 73 / 40 10 10 10
GUADALUPE PASS TX 78 62 92 68 / 20 20 10 10
HOBBS NM 86 64 92 72 / 20 10 10 10
MARFA TX 77 57 88 60 / 30 20 10 10
MIDLAND INTL AIRPORT TX 79 65 93 72 / 40 10 10 10
ODESSA TX 79 67 93 74 / 40 10 10 10
WINK TX 85 68 97 74 / 30 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
06/78
Hazardous weather outlook, Jul 23, 2:58 AM CST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 AM CDT THU JUL 23 2009
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-240900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
358 AM CDT THU JUL 23 2009 /258 AM MDT THU JUL 23 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS WEST
TEXAS. THE MOST CONCENTRATED ACTIVITY IS EXPECTED ACROSS THE
WESTERN LOW ROLLING PLAINS...PERMIAN BASIN AND LOWER TRANS PECOS.
BRIEF PERIODS OF LOCALLY HEAVY RAINFALL ALONG WITH OCCASIONAL
LIGHTNING STRIKES CAN BE EXPECTED. LOCALIZED AREAS OF FLASH
FLOODING WILL BE POSSIBLE UNDER THE MOST PERSISTENT STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Flash Flood, Midland
- When
- July 23, 5:16 AM CST to 9:01 AM CST
- Where
- Midland County, 6.43 mi WNW of Midland to 3.33 mi N of Midland
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 32.042, -102.178
There were numerous reports of flooding from multiple sources, but most were confirmed by the media. At 515 AM CST, the Midland Police Department reported a few stalled vehicles across the city limits. Three minutes later, a high water rescue was reported at the intersection of Lee and Maple. At 635 AM CST, the media reported flash flooding along the Scharbauer Draw in residential areas. The police department then reported two more cars were submerged in the city of Midland, at 717 AM CST. One foot of flowing water was present near the intersection of Golf Course and Garfield. Finally, at 1001 AM CST, the media still continued to report areas of high water across Midland.
Flash Flood, Ector
- When
- July 23, 7:10 AM CST to 9:01 AM CST
- Where
- Ector County, 2.2 mi SW of Odessa to 2.51 mi WNW of Greenfield Acres
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -102.399
The first flash flood report received for this event was from the Odessa Police Department. At 710 AM CST, several roads were covered in water throughout the city limits. The media reported the water depth was estimated to be 15 to 20 inches deep near the intersection of 36th and Dixie. Finally, at 901 AM CST, another media crew reported many areas across Odessa were flooded with high water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strikes in Wisconsin, July 23, 20091 injured · $4,000 · 1 in hail · 6 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in North Carolina, July 23, 200950 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188288, 188711.